Nebraska, 2006

Hail and Damaging Winds in Nebraska, August 10, 2006

August 10, 2006 · NWS LBF · 6 events in 5 counties and zones

4 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
$33,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 10, 2:04 PM CST, 7 hours 26 minutes earlier.

Area forecast discussion, Aug 10, 2:04 PM CST, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
304 PM CDT THU AUG 10 2006

.SYNOPSIS...
19Z LAPS SHOWS MOST OF THE CWA WITH AT LEAST 100 J/KG CIN. LOWEST
VALUES IN THE NW WITH NEAR ZERO ACROSS SW SD. IR SHOWS MID AND
HIGH LEVEL CLOUDINESS OVER A MAJORITY OF THE EASTERN CWA WITH THE
EXCEPTION BEING NEAR AND NORTH OF THE NIOBRARA RIVER. WV SHOWS DRY
AIR PUSHING STEADILY SE AT AROUND 15KT. MSAS ANALYZES A MESO HIGH
CENTERED NEAR KANW. SURFACE TROUGH IS ACROSS THE EASTERN PANHANDLE
ZONES...WITH OBS AT 20Z INDICATING 95/36 WITH NW WINDS AT KSNY AND
91/52 WITH ESE WINDS AT KOGA.

&&

.DISCUSSION...
CONVECTION CHANCES THIS AFTERNOON AND EVENING ARE THE FIRST ISSUE.
NAM SOUNDINGS AT KVTN INDICATE SB CONVECTION COULD OCCUR WITH NO
CIN BY 00Z. TEMPS WILL HAVE TO GET INTO THE MID 90S FOR THIS. CU
DEVELOPING OVER THE BLACK HILLS IN EASTERLY LOW LEVEL FLOW MAY
INDICATE DEVELOPMENT OF SOME TSRA WHICH WOULD INITIATE A S/WV.
THIS WOULD THEN TRACK TO THE SOUTHEAST ON NW FLOW AND INCREASE
CHANCES FOR CONVECTION ACROSS THE NORTH CENTRAL. AMOUNT OF MID
LEVEL INSTABILITY PROVIDES THE POTENTIAL FOR SEVERE. WITHOUT HIGH
SB CAPES...IDEA IS THAT WIND AND HAIL WILL BE THE MAIN ISSUE.
SHOULD CONVECTION MAKE IT INTO NORTHEAST ZONES...INSTABILITY THERE
THE GREATEST WHICH WOULD TRANSLATE INTO MORE LIKELY SEVERE. MODELS
ALL PROG CONVECTION TO DIMINISH NEAR MIDNIGHT. DRY AIR EVIDENT IN
TIME HEIGHTS AND MOISTURE NEAR THE SURFACE TRANSLATES INTO FOG
CHANCES EARLY FRIDAY MORNING. SOME LOCALLY DENSE FOG DOES APPEAR
POSSIBLE...SO A DENSE FOG ADVISORY MAY BE NEEDED AS THE SITUATION
UNFOLDS AFTER MIDNIGHT. AREAS IN THE MOUNTAIN TIME ZONES APPEAR
MUCH LESS LIKELY TO SEE ANY SIGNIFICANT FOG. FOCUS TURNS TO
CONVECTION CHANCES TOMORROW. WENT CLOSER TO THE NAM
SOLUTION...DESPITE LACK OF CONFIDENCE IN THE MODEL...AS
CONVERGENCE ALONG THE SURFACE TROUGH IN THE PANHANDLE WEAKENING
THE CAP AND INITITATING A FEW STORM SEEMS REASONABLE. LIMITED POPS
TO SLIGHT CHANCE ACROSS THE NORTHWEST. WILL HOLD OFF ON ADDING
ANYTHING TO THE REST OF THE CWA AS THE GFS WOULD SUGGEST DUE TO
LACK OF A SURFACE FORCING. INSTABILITY WILL BE THERE...POSSIBILY
AROUND 3K J/KG...SO QUESTION WILL BE AMOUNT OF CIN. WITH LOW
PRESSURE OVER SOUTH DAKOTA OVERNIGHT...LOW LEVEL JET CONVECTION
SHOULD BE CONFINED TO THE DAKOTAS. FORECAST THEN TURNS HOT AND
WINDY...ESPECIALLY EASTERN ZONES...AHEAD OF THE APPROACHING FRONT
ON SATURDAY. WHETHER CONVECTION DEVELOPS DURING THE AFTERNOON
LOOKS TO BE A CHALLENGE. FOR THAT REASON NO UPGRADE OF POPS MADE.
GFS IS DRY THROUGH 00Z. IF FRONT LAGS AS GFS PROGS FOR SATURDAY
NIGHT...BEST CONVECTIVE CHANCES WEST AND NORTH OF THE AREA OVERNIGHT.
FOR NOW NO ADJUSTMENT TO POPS MAINTAINING AROUND A 30 POP UP
NORTH. UNDER THIS SCENARIO...BEST CHANCE FOR SEVERE SUNDAY...WITH
BEST CHANCES FOR RAINFALL SUNDAY NIGHT ESPECIALLY SOUTHERN ZONES. THIS
LEADS TO COOL WEATHER FOR MONDAY WITH HIGHS EXPECTED NEAR 80. HIGH
PRESSURE SETTLES INTO THE REGION WITH LOW TEMPERATURES IN THE
NORTHWESTERN ZONES FALLING INTO THE LOW 50S. TOO EARLY TO
DETERMINE IF ANY UPPER 40S WILL BE POSSIBLE. TUESDAY MORNING LOOKS
TO BE THE COOLEST. SOUTHWEST FLOW ALOFT THEREAFTER THROUGH
WEDNESDAY. THIS WOULD BRING TEMPS BACK TO CLIMO AND INCREASE
CHANCES FOR TSRA ON WEDNESDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JMC
Hazardous weather outlook, Aug 10, 2:41 PM CST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT THU AUG 10 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-112045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
341 PM CDT THU AUG 10 2006 /241 PM MDT THU AUG 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA TONIGHT...ESPECIALLY ACROSS AREAS NORTH
OF HIGHWAY 2. THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE THRU THE OVERNIGHT HOURS...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS. THE THUNDERSTORMS ALSO HAVE THE
POTENTIAL PRODUCE LOCALLY HEAVY RAINS...WITH RAINFALL TOTALS IN
EXCESS OF 1 INCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GENERAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING
ACROSS NORTHWEST NEBRASKA. THEN A COLD FRONT WILL MOVE ACROSS THE
REGION FOR SATURDAY AND SUNDAY. SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE  MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

The radar

The North Platte radar (KLNX), 135 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Keya Paha

When
August 10, 9:30 PM CST
Where
Keya Paha County, 11 mi NNE of Springview
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.967, -99.650

Strong thunderstorm outflow winds broke off numerous 6 to 7 inch diameter tree limbs.

Thunderstorm Wind, Brown

When
August 10, 9:55 PM CST
Where
Brown County, 7 mi N of Ainsworth
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.650, -99.850

Numerous 6 inch diameter tree limbs were broken and large tress were uprooted by thunderstorm outflow winds.

Thunderstorm Wind, Rock

When
August 10, 10:04 PM CST
Where
Rock County, 2 mi ESE of Newport
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.583, -99.300

Hail, Keya Paha

When
August 10, 10:15 PM CST to 10:45 PM CST
Where
Keya Paha County, 24 mi E of Springview
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
42.817, -99.267

Thunderstorm Wind, Boyd

When
August 10, 10:15 PM CST
Where
Boyd County, 11 mi SW of Naper
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.850, -99.233

Numerous 8 inch diameter tree limbs were broken by strong thunderstorm outflow winds.

Hail, Holt

When
August 10, 10:30 PM CST
Where
Holt County, 17 mi N of O Neill
Measured
2 in hail
Property damage
$8,000
Crop damage
$18,000
Reported by
GENERAL PUBLIC
Coordinates
42.683, -98.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525536, 5525538, 5525537, 5525539, 5525540, 5525541.